Indian Journal of Dermatology
  Publication of IADVL, WB
  Official organ of AADV
Indexed with Science Citation Index (E) , Web of Science and PubMed
 
Users online: 366  
Home About  Editorial Board  Current Issue Archives Online Early Coming Soon Guidelines Subscriptions  e-Alerts    Login  
    Small font sizeDefault font sizeIncrease font size Print this page Email this page
ORIGINAL ARTICLE
Year : 2018  |  Volume : 63  |  Issue : 1  |  Page : 41-46

Cutaneous adverse reactions of chemotherapy in cancer patients: A clinicoepidemiological study


1 Department of Dermatology, Venereology and Leprosy, Kalinga Institute of Medical Sciences, Bhubaneswar, Odisha, India
2 Department of Dermatology, Venereology and Leprosy, S. P. Medical College, Bikaner, Rajasthan, India

Correspondence Address:
Dr. Saumita Ghosh Biswal
Department Of Dermatology, Venereology and Leprosy, Kalinga Institute of Medical Sciences, Bhubaneswar - 751 024, Odisha
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/ijd.IJD_65_17

Rights and Permissions

Background: The diagnosis of cutaneous adversities in the cancer patient is especially difficult, given the complexity of their illness and combination protocols used for the treatment. The present study was undertaken to know the spectrum of cutaneous adversities in patients undergoing chemotherapy and the drug(s) most commonly associated with it. Materials and Methods: A total of 1000 patients with malignancies under chemotherapy in the oncology ward and outpatient department were screened in this observational study from January 2013 to February 2015. Relevant investigations for diagnosis of malignancies under chemotherapy and dermatological disorders were carried out. Results: Three hundred and eighty-four patients presented with cutaneous adversities of chemotherapy. The most common was anagen effluvium (78.6%), followed by xerosis (4.4%), thrombophlebitis (3.1%), generalised pruritus (2.9%), melanonychia (2.9%), hand-foot syndrome (2.6%), extravasation reactions (1.8%), flagellate dermatosis (1.3%), prurigo nodularis (0.8%), exfoliation (0.5%), ichthyosis (0.5%), papulopustular rash (0.3%), bullous photodermatitis (0.3%), and Sweet's syndrome (0.3%). Chemotherapeutic drugs were mostly given in combinations. Most common drugs to cause anagen effluvium were alkylating agents in combinations, hand-foot syndrome by taxanes (docetaxel), flagellate dermatoses by antitumour antibiotics (bleomycin), and exfoliation by antimetabolites (methotrexate). The limitation of this study was to imply a specific drug as the causation of the cutaneous adversities since the chemotherapy mostly consisted of combination protocols. Therefore, we have tried to associate the drug combination itself. Conclusion: Chemotherapeutic drugs produce a range of cutaneous adversities, certain specific adversities pertaining to drugs, and their combinations have been implicated which should be looked for and managed accordingly. Knowledge of the adverse effects of anticancer drugs will help reduce the psychological trauma and improve the quality of life.


[FULL TEXT] [PDF]*
Print this article     Email this article
 Next article
 Previous article
 Table of Contents

 Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
 Citation Manager
 Access Statistics
 Reader Comments
 Email Alert *
 Add to My List *
 * Requires registration (Free)
 

 Article Access Statistics
    Viewed2983    
    Printed44    
    Emailed0    
    PDF Downloaded176    
    Comments [Add]    

Recommend this journal